Maine, 2006

Hail and Damaging Winds in Maine, June 20, 2006

June 20, 2006 · NWS GYX · 29 events in 6 counties and zones

15 thunderstorm wind, 14 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 20, 1:56 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 20, 1:56 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE JUN 20 2006

.SHORT TERM /TONIGHT AND WEDNESDAY/...COLD FRONT MOVG E THIS
AFTERNOON. EXPECTED TO CROSS THE COAST LATE TONIGHT. THUNDERSTORMS
ARE FIRING IN THE VERY UNSTABLE AIR. HAIL AND STRAIGHT LINE WIND
DAMAGE ARE POSSIBLE WITH THESE STORMS. WATCH CONTINUES UNTIL 8 PM.
EXPECT SHOWER ACTIVITY TO LINGER THROUGH THE EVENING HOURS. ONCE
FRONT MOVES THROUGH CLEARING BEGINS. DRIER BUT STILL WARM DAY
WED. USED A BLEND OF MAV/MET FOR HIGHS WED.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...NEXT SEVERE WEATHER
DAY APPEARS TO BE ON FRIDAY. STRONG COLD FRONT WILL CROSS THE AREA
WITH MODERATE WIND FIELD FRIDAY AFTERNOON. NEXT QUESTION IS HOW
FAR SOUTH DOES CANADIAN HIGH BUILD INTO NEW ENGLAND. GUIDANCE AT
THIS TIME SUGGESTS BAND OF CLOUDS AND PERIODS OF LIGHT RAIN MAY
SETTLE JUST SOUTH OF OUR FORECAST AREA OVER THE WEEKEND. NORTHERN
AREAS TO HAVE MORE SUN. BY MONDAY...FRONT ATTEMPTS TO LIFT
NORTHWARD. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR
MONDAY INTO TUESDAY PERIOD.
&&

.AVIATION...MVFR TO IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING THEN CLEARING AND BECOMING VFR.
&&

.MARINE...QUITE ON THE WATERS AFTER THE THUNDERSTORMS PASS THIS
EVENING. THE SCA EXPIRED AT 3 PM.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 20, 11:44 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT TUE JUN 20 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-211645-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
1244 PM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR WESTERN
MAINE AND MUCH OF NEW HAMPSHIRE AND THE ADJACENT COASTAL WATERS.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE IN A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. PLEASE PHONE REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 20, 11:31 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1231 PM EDT TUE JUN 20 2006

NHZ013-201715-
INTERIOR ROCKINGHAM-
1231 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 115 PM
EDT...

AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF AUBURN...OR ABOUT
OVER MANCHESTER...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LONDONDERRY...SANDOWN...RAYMOND...
HAMPSTEAD...DERRY...CHESTER...CANDIA AND AUBURN THROUGH 115 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 20, 12:25 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT TUE JUN 20 2006

MEZ023-NHZ010-013-014-201815-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-STRAFFORD-
125 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 215 PM EDT...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EPPING...OR ABOUT 7 MILES NORTHWEST
OF EXETER...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LEE...KINGSTON...FREMONT...EPPING...
BRENTWOOD...EXETER...STRATHAM...NEWFIELDS...NEWMARKET AND DURHAM
THROUGH 215 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 20, 12:58 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
158 PM EDT TUE JUN 20 2006

MEZ007>009-201930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM
158 PM EDT TUE JUN 20 2006

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
MOUNTAINS OF MAINE THROUGH 330 PM...

THESE STORMS WILL CONTAIN HEAVY RAIN AND FREQUENT LIGHTNING STRIKES.
SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE. THESE STORMS WILL MOVE
TO THE EAST AT 20 MPH ACROSS NORTHERN OXFORD...NORTHERN FRANKLIN
AND CENTRAL SOMERSET COUNTIES THROUGH 330 PM.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IN A STURDY
BUILDING. BOATERS SHOULD HEAD TO SHORE BEFORE THUNDERSTORMS
ARRIVE.

SJC
Local storm report, Jun 20, 1:46 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     LITTLETON               44.31N 71.77W
06/20/2006                   GRAFTON            NH   PUBLIC

            TREES AND WIRES DOWN.

&&

HAYES
Special weather statement, Jun 20, 1:58 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
258 PM EDT TUE JUN 20 2006

NHZ004-006-201930-
NORTHERN CARROLL-SOUTHERN CARROLL-
258 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY THROUGH 330 PM
EDT...

AT 258 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF TAMWORTH...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND TAMWORTH...MADISON...CONWAY...ALBANY...NORTH CONWAY...FREEDOM
AND EATON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8 PM EDT.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 3:02 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT TUE JUN 20 2006

NHZ009-202045-
BELKNAP-
402 PM EDT TUE JUN 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY THROUGH 445 PM
EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF MEREDITH...MOVING
EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND LACONIA...MEREDITH AND GILFORD THROUGH 445 PM EDT.

AS THE STORMS PASS...EXPECT WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

HAYES

The radar

The Portland,ME radar (KGYX), 99 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 14 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 20, 3:02 PM EST to 3:05 PM EST
Where
Somerset County, 5 mi SW of Anson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.750, -69.950

Trees down

Thunderstorm Wind, Somerset

When
June 20, 3:04 PM EST to 3:08 PM EST
Where
Somerset County, Bingham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -69.900

Trees down across road

Thunderstorm Wind, Somerset

When
June 20, 3:06 PM EST to 3:10 PM EST
Where
Somerset County, Solon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -69.850

Trees down on mobile home

Thunderstorm Wind, Somerset

When
June 20, 3:09 PM EST to 3:14 PM EST
Where
Somerset County, New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -70.100

Trees down

Thunderstorm Wind, Oxford

When
June 20, 3:18 PM EST to 3:20 PM EST
Where
Oxford County, Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.417, -70.783

Large branches down

Thunderstorm Wind, Somerset

When
June 20, 3:20 PM EST to 3:24 PM EST
Where
Somerset County, 4 mi SSW of Bingham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -69.933

Trees and wires down

Thunderstorm Wind, Cumberland

When
June 20, 3:44 PM EST to 3:47 PM EST
Where
Cumberland County, Bridgton
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -70.700

Tress and wires down

Thunderstorm Wind, Cumberland

When
June 20, 3:45 PM EST to 3:49 PM EST
Where
Cumberland County, Bridgton
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -70.700

Numerous trees and power lines down

Hail, Oxford

When
June 20, 3:58 PM EST to 4:00 PM EST
Where
Oxford County, Porter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -70.933

Large hail

Thunderstorm Wind, Oxford

When
June 20, 4:07 PM EST to 4:11 PM EST
Where
Oxford County, Porter
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -70.933

Wires down

Hail, Androscoggin

When
June 20, 4:41 PM EST to 4:43 PM EST
Where
Androscoggin County, Auburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.100, -70.233

Large hail

Thunderstorm Wind, Androscoggin

When
June 20, 4:41 PM EST to 4:45 PM EST
Where
Androscoggin County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.100, -70.233

Trees down.

Thunderstorm Wind, Cumberland

When
June 20, 4:45 PM EST to 4:49 PM EST
Where
Cumberland County, Westbrook
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -70.350

Trees down

Thunderstorm Wind, Cumberland

When
June 20, 4:55 PM EST to 4:58 PM EST
Where
Cumberland County, Falmouth
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
43.733, -70.233

Trees down.

Hail, Cumberland

When
June 20, 5:01 PM EST to 5:03 PM EST
Where
Cumberland County, Falmouth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.733, -70.233

Large hail

Hail, Cumberland

When
June 20, 5:05 PM EST to 5:07 PM EST
Where
Cumberland County, Yarmouth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -70.183

Large hail

Hail, Cumberland

When
June 20, 5:09 PM EST to 5:11 PM EST
Where
Cumberland County, Cumberland Center
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -70.250

Large hail

Hail, Cumberland

When
June 20, 5:11 PM EST to 5:13 PM EST
Where
Cumberland County, Falmouth
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.733, -70.233

Large hail

Hail, Kennebec

When
June 20, 5:15 PM EST to 5:17 PM EST
Where
Kennebec County, Litchfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.217, -69.933

Large hail

Hail, Cumberland

When
June 20, 5:17 PM EST to 5:19 PM EST
Where
Cumberland County, Yarmouth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -70.183

Large hail

Hail, Cumberland

When
June 20, 5:19 PM EST to 5:21 PM EST
Where
Cumberland County, Westbrook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.683, -70.350

Large hail

Hail, Androscoggin

When
June 20, 5:41 PM EST
Where
Androscoggin County, Auburn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.100, -70.233

One inch hail reported by public.

Hail, York

When
June 20, 7:04 PM EST to 7:06 PM EST
Where
York County, Shapleigh
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -70.850

Large hail

Thunderstorm Wind, York

When
June 20, 7:05 PM EST to 7:08 PM EST
Where
York County, Newfield
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.650, -70.850

Trees down.

Hail, York

When
June 20, 7:20 PM EST to 7:22 PM EST
Where
York County, 5 mi E of Waterboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -70.617

Large hail

Hail, York

When
June 20, 7:30 PM EST to 7:31 PM EST
Where
York County, Biddeford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.483, -70.467

Large hail

Thunderstorm Wind, York

When
June 20, 7:40 PM EST to 7:43 PM EST
Where
York County, Kennebunk
Measured
53 kt (61 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.383, -70.550

Trees down. Also penny size hail reported.

Thunderstorm Wind, Cumberland

When
June 20, 7:40 PM EST to 7:44 PM EST
Where
Cumberland County, Gorham
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.683, -70.433

Trees down

Hail, Cumberland

When
June 20, 7:44 PM EST to 7:45 PM EST
Where
Cumberland County, Gorham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.683, -70.433

Large hail

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517998, 5517999, 5518000, 5518001, 5518002, 5518003, 5518004, 5518005, 5518006, 5518007, 5518008, 5518009, 5518010, 5518011, 5518012, 5518013, 5518014, 5518110, 5518111, 5518112, 5518113, 5518121, 5518114, 5518115, 5518116, 5518117, 5518118, 5518119, 5518120.